Kentucky, 2015Flooding in Kentucky, March 8 to 20, 2015
March 8 to 20, 2015 · NWS LMK · 6 events in 5 counties and zones
Following the heavy snow, heavy rain and subsequent snow melt of March 4-5, additional rainfall March 7 - 11 continued minor river flooding across central Kentucky. This resulted in the Ohio River to rise above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the heavy snow, heavy rain and subsequent snow melt of March 4-5, additional rainfall March 7 - 11 continued minor river flooding across central Kentucky. This resulted in the Ohio River to rise above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 8, 5:51 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 8, 5:51 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 AM EDT Sun Mar 8 2015
...Updated Aviation Discussion...
.SHORT TERM (Now through Monday)...
Issued at 315 AM EDT Sun Mar 8 2015
Temperatures have fallen mostly into the 30s across the region, with
a few cool spots in the upper 20s. Starting to see a thin layer of
upper clouds stream overhead, however have backed off on the low
cloud development through the remainder of the early morning. It
appears models were overdone on the low level moisture as T/Td
depressions are still quite large. This will have an impact on
today's forecast as we will now only be dealing with the thin upper
clouds. Have raised max temperatures as a result, going just above
guidance. This will put most areas in the low and mid 50s with a few
southern KY spots reaching the upper 50s.
Will continue to see an increase in upper level cloud cover as we
move into the overnight hours, however will keep the forecast dry
under surface high pressure. Should see lows mostly in the 30s
across the forecast area by dawn on Monday, with southern KY having
the best shot at staying in the low 40s under heavier cloud cover
toward dawn. Meanwhile, a few northern cool spots may get just below
freezing.
The southern branch of split stream flow will take over our pattern
as we head into Monday as an upper ridge builds over the SE CONUS.
Our resultant SW flow aloft will bring increased deep moisture into
the area ahead of energy ejecting out of troughing over the Rio
Grande. Expect the first part of Monday to be dry across the entire
CWA, with chances for rain increasing across south central KY Monday
afternoon. Isentropic lift will be weak to start the event, but it
could be enough to squeeze out a few hundredths along our Tennessee
border. Skies are expected to be mostly cloudy through a good
portion of the day and this will keep temps from getting too high,
however will still see readings a couple degrees warmer than Sunday
across our north. Look for low and mid 50s. Will also call for mid
50s south, but this will be a couple/few degrees cooler due to the
heavy cloud cover and light rain chances.
.LONG TERM (Monday Night through Saturday)...
Issued at 315 AM EDT Sun Mar 8 2015...
The upcoming week will feature a mild pattern, especially compared
to recent days, but with an active southern stream keeping things a
bit unsettled.
First system Monday night and Tuesday is fairly progressive, with a
surface low developing near the Texas Gulf Coast and scooting fairly
quickly across the Deep South. Overrunning precip shield will spread
northward into Kentucky during the night Monday night and stay with
us for most of Tuesday. This looks like more of a steady rain event
with modest QPF, thanks in part to its progressive and somewhat
suppressed nature. Look for a half inch to 1 inch south of the
Bluegrass Parkway, and a quarter to half inch farther north. Temps
are a bit tricky with this setup, and this forecast will run above
guidance for Mon night lows, and below guidance for Tuesday highs as
clouds and precip should limit diurnal ranges.
The second system is a bit more uncertain, but looks like it will
bring a wet end to the work week. Ridging amplifies along the
southeast coast, opening a deep Gulf moisture feed into the Ohio
Valley. Look for precip to spread in late Thursday or Thursday
night, and POPs remaining in the likely range through Friday night.
Inverted sfc trof is sharper than with the first system, and then
the sfc low that develops along the western Gulf coast will cut hard
north into the Ohio Valley by Friday. Rain looks like a sure bet at
some point late in the week, but just enough uncertainty to limit
POP to a low-end likely in any given period. The deeper Gulf fetch
and less progressive pattern will pump up the precip totals, with
much of central Kentucky approaching 2 inches. If these precip
amounts pan out, we could see renewed flooding on some of the
smaller rivers given the saturation from ongoing snowmelt. Larger
rivers could see ongoing flooding persist for quite a while.
Temps will continue on the high side of climo, especially at night.
If clouds and precip are not as big a player as currently
advertised, just about any day could climb solidly into the 60s.
&&
.AVIATION (12Z TAF Update)...
Issued at 651 AM EDT Sun Mar 8 2015
VFR conditions will prevail for at least the majority of this
forecast cycle. Expect a quiet day with light SW winds and some
upper level clouds. Perhaps a few cu around 1500-2000 feet will be
possible this afternoon. Low level moisture increases this evening
from the southwest with a few light showers close to BWG toward
dawn. Will call for ceilings just above the VFR/MVFR down there.
SDF/LEX should stay VFR during this time.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........BJS
Long Term.........RAS
Aviation..........BJS
Hazardous weather outlook, Mar 8, 2:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT SUN MAR 8 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
330 AM EDT SUN MAR 8 2015 /130 AM CST SUN MAR 8 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WIDESPREAD RAIN IS EXPECTED MONDAY NIGHT THROUGH TUESDAY
NIGHT...AND AGAIN FROM THURSDAY AFTERNOON INTO THE WEEKEND.
RAINFALL AMOUNTS UP TO 2 INCHES WITH THE LATE WEEK SYSTEM COULD
CAUSE MINOR FLOODING OR AGGRAVATE ONGOING FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/RAS
Flood, Jefferson
- When
- March 8, 8:30 AM EST to March 20, 7:25 AM EST
- Where
- Jefferson County, 2.45 mi N of Louisville to 2.17 mi N of Louisville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.265, -85.776
Repeated rounds of heavy rain across the lower Ohio River valley brought the Ohio River at McAlpine Upper into flood. The river rose to near moderate flood stage, cresting at 29.77 feet during the morning of March 16th. The river then began to recede, falling below flood stage the morning of March 20th.
Flood, Jefferson
- When
- March 8, 11:30 PM EST to March 20, 6:15 AM EST
- Where
- Jefferson County, 3.67 mi NNW of Louisville to 3.4 mi NNW of Louisville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.279, -85.805
Heavy rainfall resulted in the Ohio River at McAlpine Lower to go into a long-duration flood. The river crested at 61.29 feet on March 16th.
Flood, Bourbon
- When
- March 10, 3:35 PM EST to March 11, 5:00 PM EST
- Where
- Bourbon County, Paris to 0.14 mi NE of Paris
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.220, -84.250
Heavy rain on top of already saturated ground pushed the Stoner Creek at Paris above flood stage. The river crested at 19.5 feet during the evening of March 10th, then fell below flood stage in the late afternoon on March 11th.
Flood, Nicholas
- When
- March 10, 6:15 PM EST to March 12, 2:45 PM EST
- Where
- Nicholas County, 2.12 mi NE of Oakland Mills to 2.46 mi NE of Oakland Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.417, -83.998
Heavy rain on top of already saturated ground pushed the Licking River at Blue Licks Spring above flood stage, cresting at 27.91 feet during the early morning hours of March 11th. The river fell below flood stage during the afternoon of March 12th.
Flood, Ohio
- When
- March 10, 5:35 PM CST to March 12, 4:05 AM CST
- Where
- Ohio County, 0.24 mi SSW of Davidson to 0.16 mi S of Davidson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.547, -86.722
Heavy rain fell on top of already saturated ground, pushing the Rolling Fork River at Dundee above flood stage. The river crested at 26.17 feet during the late morning of March 11th. The river fell below flood stage during the early morning hours of March 12th.
Flood, Nelson
- When
- March 10, 11:00 PM EST to March 13, 11:50 AM EST
- Where
- Nelson County, 2.33 mi WSW of Boston to 2.34 mi WSW of Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.766, -85.709
Heavy rain falling on top of already saturated ground pushed the Rolling Fork River at Boston above flood stage. The river crested at 39.12 feet during the morning of March 12th and then fell below flood stage in the morning hours of March 13th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562185, 564870, 562151, 562155, 562159, 562156.